Hail, Allegany
- When
- August 7, 4:05 PM EST to 4:09 PM EST
- Where
- Allegany County, Oldtown
- Measured
- 1.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 39.550, -78.617
Hail reported from the Coco Road area.
A weak frontal boundary remained stalled across the mid-Atlantic on August 7. Daytime heating conditions were sufficient to cause a few strong to severe thunderstorms to develop during the daylight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak frontal boundary remained stalled across the mid-Atlantic on August 7. Daytime heating conditions were sufficient to cause a few strong to severe thunderstorms to develop during the daylight hours. There were also a few reports of large hail in the higher terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 1:30 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT SUN AUG 7 2005 .SHORT TERM (TONIGHT)... CNVCTV CMPLX OVR NRN BAY LT THIS MRNG HAS MVD TO ERN SHR AND WEAKENED...THO RDVLPMNT EVIDENT INVOF HPLM2. THE CPMLX ALSO RLSD A HUGE OUTFLOW...WHICH HAS ADVNCD WWD TO APPROX W54-DCA-NHK...AND HAS SINCE STALLED. IT HAS TRIGGERED A FEW TSRA...AND OTR TERRAIN BASED TSRA HV ALSO DVLPD. IN THIS LOW SHEAR-HIGH CAPE ATMOS...TSRA CAN FIRE OFF OF ANY WK BNDRY LURKING ABT...AND THERE SHUD BE PLENTY OF EM. DONT KNOW HOW STRONG OR PROLONGED THERE WL BE ON THEIR OWN... THO ISOL SVR CERTAINLY PSBL. ANTHR SHEARED VORT AXIS WL ENTER THE PICTURE TNGT...ADDING MORE FUEL. WK FLOW WL ALSO CONTRIBUTE TO A FLASH FLOOD THREAT. DIDNT GET TOO FANCY IN GRIDS. BEST CHC N...WHERE 40/50 POPS RESIDE. KEPT 30 POPS SW/S. CI ALN SHUD KEEP CLDS BKN. ADD TCU/CB... AND THERE WL BE PDS OF OVC. GRIDS GNLY 60S-70S PCT...ON EDGE BTWN PTCLDY AND MOCLDY. && .AVIATION...KEPT VFR FCST THRU 18Z FOR ALL SITES XCPT CHO...WHERE CLIMO AND LESSER TSRA CHCS FAVORS PREDAWN MVFR BR. TWO WINDOWS FOR TSRA EXIST...LT AFTN/ELE EVE...AND AGN LT TNGT/ELY TMRW MRNG. && .LONG TERM (MONDAY THROUGH SUNDAY)... OBSERVATIONS...500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS SHOWS THAT THE MEAN FLOW ALONG THE CANADIAN BORDER HAS ALTERED FROM A PERIODIC RIDGE-TROUGH PATTERN TO ZONAL FLOW. THIS OCCURS AS A TROUGH-RIDGE BEGIN TO AMPLIFY ACROSS THE NORTH CENTRAL PACIFIC. WATER VAPOR LOOP SHOWS A NEARLY STATIONARY SHEAR ZONE FROM NEW ENGLAND INTO THE OHIO VALLEY IS MAKING A SOUTHERLY PUSH ACROSS THE PLAINS. A WEAK UPPER LOW RESIDES ACROSS THE EASTERN GULF STATES. 12Z SURFACE ANALYSIS PLACES A STATIONARY FRONTAL BOUNDARY FROM THE LOWER DELMARVA WEST THROUGH THE CENTRAL APPALACHIANS AND INTO THE PLAINS. A 1015MB CYCLONE IS DEVELOPING NEAR THE FLORIDA PANHANDLE. A 1023MB ANTICYCLONE ACROSS NEW ENGLAND IS RIDGING INTO THE LOWER GREAT LAKES. MODELS...THE 12Z NAM/GFS/CANADIAN ALONG WITH THE 00Z EUROPEAN/UKMET WERE INSPECTED. MODELS IN DECENT AGREEMENT INTO THE MEDIUM RANGE WITH A DISSOLVING UPPER LOW ADVANCING INTO THE REGION EARLY NEXT WEEK...AS THE UPPER LEVEL SHEAR AXIS SETTLES SOUTHEAST INTO THE AREA BY MIDWEEK. 00Z UKMET AND 12Z CANADIAN ARE TRENDING TOWARDS THE EUROPEAN AND GFS WHICH INDICATE A RIDGE WILL BUILD ACROSS THE SOUTHEAST CONUS AND DOMINATE THE WEATHER FRIDAY THROUGH THE WEEKEND. ENSEMBLES...MAJORITY OF THE 00Z GFS 500MB HEIGHT MEMBERS INDICATE THAT THE GULF STATES UPPER LOW IS ABSORBED NORTHEAST EARLY NEXT WEEK...WHILE THE SHEAR AXIS NOW LOCATED ACROSS THE EAST CENTRAL CONUS MOVES ACROSS THE MID ATLANTIC DURING THE MID WEEK...AND EXITS THURSDAY. WHILE THE MAJORITY OF THE MEMBERS DISPLAY AN EXPANSIVE RIDGE ACROSS THE SOUTHEAST CONUS...SEVERAL MEMBERS DIFFER BY BEING MORE AGGRESSIVE WITH A TROUGH BUILDING SOUTH ACROSS THE GREAT LAKES DURING THE WEEKEND. 00Z GFS ENSEMBLE MOS MEAN HIGH TEMPERATURES INDICATE A WARMING TREND INTO THE UPPER 80S BY THE END OF THE WORK WEEK. MEAN POPS FALL BELOW THE CHANCE CATEGORY BY FRIDAY. FORECAST RATIONALE...MODELS IN DECENT AGREEMENT INTO THE MEDIUM RANGE. APPEARS THE STAGNANT UPPER LEVEL SHEAR AXIS WILL HOLD THE SURFACE BOUNDARY IN THE MID ATLANTIC...ALLOWING DEEP MOISTURE TO REMAIN AS AN UPPER LOW DISSOLVES AND IS ABSORBED NORTHEAST INTO THE AREA EARLY IN THE WEEK. EXPECTING TO SEE PLENTY OF CLOUDS ALONG WITH PERIODS OF SCATTERED TO CLUSTERED THUNDERSTORMS MONDAY THROUGH WEDNESDAY AS WEAKENING UPPER LOW AND APPROACHING UPPER LEVEL SHEAR AXIS APPLY FORCING TO A MOIST AND UNSTABLE ENVIRONMENT. THE 00Z UKMET AND 12Z CANADIAN MODELS HAVE TRENDED TOWARDS THE EUROPEAN AND GFS SOLUTION DURING THE EXTENDED. WITH AMPLIFYING UPSTREAM WITHIN THE MEAN FLOW ACROSS THE NORTH CENTRAL PACIFIC...A BLOCKING PATTERN WILL LIKELY EMERGE LATE NEXT WEEK ACROSS THE NORTHERN CONUS. RETROGRATION IS FAVORED DURING BLOCKING PATTERNS...WHICH COULD CONCEIVABLY ALLOW THE ATLANTIC RIDGE TO BUILD WESTWARD ACROSS THE SOUTHEAST CONUS. THE OBSERVATIONAL AND MODEL TRENDS ARE INCREASING CONFIDENCE OF A STRONG AND EXPANSIVE SOUTHEAST CONUS RIDGE DEVELOPING FOR THE WEEKEND. HAVE THEREFORE RAISED TEMPERATURES TO THE HIGHEST OUTLIERS AS ADVERTISED BY THE 00Z GFS ENSEMBLE MOS MEMBERS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION...HTS LONG TERM FORECASTER: ROGOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1110 AM EDT SUN AUG 7 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-080900- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1110 AM EDT SUN AUG 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...WIND GUST AND RAINFALL REPORTS WOULD BE APPRECIATED. HTS
The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail reported from the Coco Road area.
Several trees down along Coco Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469705, 5469704.